Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Characterizations of Riemannian space forms, Einstein spaces and conformally flat spaces


Authors: Bang-Yen Chen, Franki Dillen, Leopold Verstraelen and Luc Vrancken
Journal: Proc. Amer. Math. Soc. 128 (2000), 589-598
MSC (1991): Primary 53B20; Secondary 53C42
DOI: https://doi.org/10.1090/S0002-9939-99-05332-0
Published electronically: July 23, 1999
MathSciNet review: 1664333
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In a recent paper the first author introduced two sequences of Riemannian invariants on a Riemannian manifold $M$, denoted respectively by $\delta (n_{1},\ldots ,n_{k})$ and $\hat \delta (n_{1},\ldots ,n_{k})$, which trivially satisfy $\delta (n_{1},\ldots ,n_{k})\geq \hat \delta (n_{1},\ldots ,n_{k})$. In this article, we completely determine the Riemannian manifolds satisfying the condition $\delta (n_{1},\ldots ,n_{k})=\hat \delta (n_{1},\ldots ,n_{k})$. By applying the notions of these $\delta $-invariants, we establish new characterizations of Einstein and conformally flat spaces; thus generalizing two well-known results of Singer-Thorpe and of Kulkarni.


References [Enhancements On Off] (What's this?)

  • [1] M. Berger, La géométrie métrique des variétés Riemanniennes, Élie Cartan et les Mathématiques d'Aujourd'hui, Astérisque, N$^{o}$ Hors Série, Société Mathématique de France 1985, pp. 9-66. MR 89b:53076
  • [2] B. Y. Chen, Some pinching and classification theorems for minimal submanifolds, Archiv der Math. 60 (1993), 568-578. MR 94d:53093
  • [3] B. Y. Chen, Some new obstructions to minimal and Lagrangian isometric immersions, Japan. J. Math. (to appear).
  • [4] B. Y. Chen, Strings of Riemannian invariants, inequalities, ideal immersions and their applications, in: Proc. 3rd Pacific Rim Geom. Conf. (International Press, Cambridge, MA) (1998) (to appear).
  • [5] R. S. Kulkarni, Curvature structures and conformal transformations, Bull. Amer. Math. Soc. 75 (1969), 91-94. MR 38:1628
  • [6] R. Osserman, Curvature in the eighties, Amer. Math. Monthly 97 (1990), 731-756. MR 91i:53001
  • [7] I. M. Singer and J. A. Thorpe, The curvature of 4-dimensional Einstein spaces, Global Analysis, Princeton University Press (1969), 355-365. MR 41:959
  • [8] L. Verstraelen and G. Zafindratafa, On the sectional curvature of conharmonically flat spaces, Rend. Sem. Mat. Messina 1 (1991), 247-254. MR 95f:53088

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 53B20, 53C42

Retrieve articles in all journals with MSC (1991): 53B20, 53C42


Additional Information

Bang-Yen Chen
Affiliation: Department of Mathematics, Michigan State University, East Lansing, Michigan 48824
Email: bychen@math.msu.edu

Franki Dillen
Affiliation: Department of Mathematics, Michigan State University, East Lansing, Michigan 48824
Email: Franki.Dillen@wis.kuleuven.ac.be

Leopold Verstraelen
Affiliation: Department of Mathematics, Michigan State University, East Lansing, Michigan 48824
Email: Leopold.Verstraelen@wis.kuleuven.ac.be

Luc Vrancken
Affiliation: Department of Mathematics, Michigan State University, East Lansing, Michigan 48824
Email: Luc.Vrancken@wis.kuleuven.ac.be

DOI: https://doi.org/10.1090/S0002-9939-99-05332-0
Keywords: Curvature, conformally flat space, Einstein space, $\delta $-invariants
Received by editor(s): April 17, 1997
Published electronically: July 23, 1999
Additional Notes: The second and fourth authors were supported by a postdoctoral Fellow of the Fund for Scientific Research – Flanders (Belgium)(F.W.O.). Research supported by OT/TBA/95/9
Communicated by: Christopher Croke
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society